Alert archive / Kansas / Tornado Warnings in 2008
Tornado Warning 54, NWS Wichita, KS
NWS Wichita, KS issued this tornado warning at Jun 12, 2008, 6:18 PM CDT for Chase County, Kansas. It was in force for 57 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2008, 6:18 PM CDT (23:18 UTC)
- Expired
- Jun 12, 2008, 7:15 PM CDT
- In force
- 57 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
County Chase County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 6:33 PM CDT | TORNADO | Cedar Point, KS | SPOTTER RELAYED REPORT HEARD FROM LOCAL LAW ENFORCEMENT. |
| Jun 12, 7:00 PM CDT | TORNADO | 6 Ssw Cottonwood Falls, KS | DELAYED REPORT FROM STORM CHASER. TIME ESTIMATED. |
| Jun 12, 7:11 PM CDT | TORNADO | 5 Se Cottonwood Falls, KS | BRIEF TOUCHDOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 3:06 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.3 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 793 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 165 m²/s²
- 0-3 km storm-relative helicity
- 281 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KICT 122317
TORICT
KSC017-130015-
/O.NEW.KICT.TO.W.0054.080612T2318Z-080613T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WICHITA KS
618 PM CDT THU JUN 12 2008
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* TORNADO WARNING FOR...
CHASE COUNTY IN CENTRAL KANSAS.
* UNTIL 715 PM CDT.
* AT 615 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS
DANGEROUS STORM WAS LOCATED NEAR CEDAR POINT...OR 11 MILES
SOUTHEAST OF MARION...MOVING EAST AT 32 MPH.
* LOCATIONS WITHIN THE WARNING INCLUDE...
CEDAR POINT...COTTONWOOD FALLS...ELMDALE...SAFFORDVILLE...STRONG
CITY...BAZAAR.
THIS IS A DANGEROUS STORM. MOVE INTO YOUR TORNADO SHELTER NOW IF NO
UNDERGROUND SHELTER IS AVAILABLE...MOVE INTO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A STURDY STRUCTURE.
HEAVY RAINFALL FROM THE STORM MAY PRODUCE LOCALIZED FLOODING. DO NOT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING
FOR SOUTHEASTERN KANSAS.
LAT...LON 3817 9684 3826 9684 3834 9682 3835 9681
3838 9682 3844 9680 3852 9635 3822 9635
TIME...MOT...LOC 2318Z 254DEG 28KT 3828 9680
$$
HOWERTON2 follow-up statements
000
WWUS53 KICT 122339
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
639 PM CDT THU JUN 12 2008
KSC017-130015-
/O.CON.KICT.TO.W.0054.000000T0000Z-080613T0015Z/
CHASE KS-
639 PM CDT THU JUN 12 2008
...A TORNADO WARNING REMAINS IN EFFECT FOR CHASE COUNTY UNTIL 715 PM
CDT...
AT 635 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS
DANGEROUS STORM WAS LOCATED NEAR ELMDALE...OR 6 MILES SOUTHWEST OF
COTTONWOOD FALLS...MOVING EAST AT 32 MPH.
THE DANGEROUS STORM WILL BE...
NEAR COTTONWOOD FALLS BY 645 PM CDT.
NEAR SAFFORDVILLE BY 700 PM CDT.
THE TOWN OF BAZAAR IS ALSO IN THE PATH OF THIS DANGEROUS STORM.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING
FOR SOUTHEASTERN KANSAS.
LAT...LON 3817 9684 3826 9684 3834 9682 3835 9681
3838 9682 3844 9680 3852 9635 3822 9635
TIME...MOT...LOC 2339Z 254DEG 28KT 3832 9660
$$
SCHRECK000
WWUS53 KICT 122353
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
653 PM CDT THU JUN 12 2008
KSC017-130015-
/O.CON.KICT.TO.W.0054.000000T0000Z-080613T0015Z/
CHASE KS-
653 PM CDT THU JUN 12 2008
...A TORNADO WARNING REMAINS IN EFFECT FOR CHASE COUNTY UNTIL 715 PM
CDT...
AT 649 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS
DANGEROUS STORM WAS LOCATED 6 MILES WEST OF BAZAAR...OR 8 MILES
SOUTHWEST OF COTTONWOOD FALLS...MOVING EAST AT 21 MPH.
THE DANGEROUS STORM WILL BE...
NEAR COTTONWOOD FALLS BY 710 PM CDT.
THE TOWN OF BAZAAR IS ALSO IN THE PATH OF THIS DANGEROUS STORM.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS. THIS IS A DANGEROUS STORM
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING GOLF
BALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING
FOR SOUTHEASTERN KANSAS.
LAT...LON 3817 9684 3826 9684 3834 9682 3835 9681
3838 9682 3844 9680 3852 9635 3822 9635
TIME...MOT...LOC 2353Z 252DEG 18KT 3829 9662
$$
SCHRECKWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at Jun 12, 3:09 PM CDT, 3 hours 9 minutes earlier.
Area forecast discussion, Jun 12, 3:09 PM CDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 309 PM CDT THU JUN 12 2008 .DISCUSSION... MAIN FORECAST CONCERNS ARE SEVERE WEATHER CHANCES AGAIN THIS AFTERNOON AND EVENING...THEN HEAVY RAIN FOR TONIGHT AND INTO FRIDAY IN SOUTH CENTRAL AND SOUTHEAST KANSAS. TONIGHT: THE COLD FRONT HAS BEEN MEANDERING THROUGH THE DAY...MOVING A FEW MILES NORTH...THEN A FEW MILES SOUTH...ETC. EXPECTATION IS THAT STORMS WILL DEVELOP ALONG THE FRONT AND AFFECT MUCH OF SOUTH CENTRAL AND SOUTHEAST KANSAS THIS EVENING. DEEP SHEAR INCREASES TO AROUND 60 KNOTS ACROSS SOUTH CENTRAL KANSAS THIS EVENING AND EVEN ACROSS SOUTHEAST KANSAS DEEP SHEAR IS OVER 40 KNOTS...SUFFICIENT FOR SUPERCELLS. MLCAPE VALUES COULD BE OVER 4000 ACROSS PARTS OF SOUTHEAST KANSAS AS WELL. EARLY ON THIS EVENING...DISCRETE SUPERCELLS WITH HAIL...WIND...HEAVY RAINFALL AND PERHAPS SOME ISOLATED TORNADOES WILL BE THE MAIN THREAT. LATER (AFTER 03Z OR SO) THE THREAT WILL SHIFT TO MAINLY HEAVY RAINFALL AND FLOODING. WARM CLOUD DEPTHS ARE 3000 TO 4000 KM AND PLENTY SUFFICIENT FOR HEAVY RAINFALL. AREAS EAST OF THE TURNPIKE HAVE RECEIVED QUITE A BIT OF PRECIPITATION ALREADY THE PAST COUPLE WEEKS...AND SOILS ARE STILL SATURATED. WITH THE STORMS CONTINUALLY AFFECTING THE SAME AREAS...CONFIDENCE IS HIGH THAT THERE WILL BE SOME FLOODING. WE WILL EXPAND THE FLOOD WATCH WEST TO THE TURNPIKE AND START IT EARLIER (00Z). HOWEVER...BE AWARE THAT THE HEAVIEST RAINS ARE EXPECTED OVERNIGHT. FRIDAY-SATURDAY: RAIN WILL LIKELY LINGER THROUGH MUCH OF THE DAY ACROSS SOUTHEAST KANSAS...BUT SHOULD NOT BE SIGNIFICANT. PRECIPITATION WILL BE EAST OF THE AREA BY FRIDAY EVENING...AND SKIES WILL BE SUNNY FOR SATURDAY AND ALLOW FOR SOME OF THE MOISTURE TO EVAPORATE. TEMPERATURES SHOULD BE ABLE TO CLIMB ABOVE NORMAL FOR THIS TIME OF YEAR WITH THE STRONG SUNSHINE...BUT DEPENDING HOW MUCH PRECIPITATION OCCURS THESE TEMPERATURES MAY NEED TO BE LOWERED SOME. SUNDAY-WEDNESDAY: ANOTHER SURFACE FRONT PUSHES SOUTHEAST ON SUNDAY AND INTO MONDAY...BRINGING THE NEXT CHANCES FOR THUNDERSTORMS. THERE IS SOME LOW LEVEL FRONTOGENESIS ACROSS THE AREA DURING THIS TIME....AND SHEAR AND INSTABILITY ARE ENOUGH FOR POTENTIALLY SEVERE STORMS. WE DID INCREASE PRECIPITATION CHANCES ESPECIALLY ACROSS THE SOUTHERN PORTION OF THE FORECAST AREA ESPECIALLY SUNDAY NIGHT THROUGH MONDAY NIGHT. TUESDAY AND WEDNESDAY SHOULD BE DRY WITH SURFACE HIGH PRESSURE IN CONTROL...ALTHOUGH THERE ARE SOME SMALL CHANCES FOR THUNDERSTORMS ACROSS CENTRAL KANSAS EACH EVENING WITH NORTHWEST FLOW ALOFT. CONFIDENCE IS MODERATE FOR SUNDAY INTO MONDAY...BUT LOWER FOR TUESDAY AND WEDNESDAY GIVEN THE NORTHWEST FLOW. SCHRECK && .AVIATION... FOR THE 18Z TAF SUITE...A QUASI-STATIONARY FRONT FROM NEAR EMPORIA TO WICHITA WILL BE THE FOCUS FOR CONVECTION...SOME SEVERE...LATE THIS AFTERNOON THROUGH THE EVENING HOURS. THE FRONT WILL MOVE SOUTH AS A COLD FRONT TONIGHT. MAINLY VFR CONDITIONS...WITH MVFR CIGS AND VSBYS EXPECTED IN AND NEAR CONVECTION THROUGH 12Z-14Z FRI MORNING. KED && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 65 82 59 87 / 90 40 10 10 HUTCHINSON 62 83 58 87 / 80 20 10 10 NEWTON 63 83 58 87 / 90 30 10 10 ELDORADO 65 82 58 86 / 100 40 10 10 WINFIELD-KWLD 67 81 60 87 / 100 50 10 10 RUSSELL 59 84 56 89 / 20 10 10 10 GREAT BEND 59 84 57 89 / 30 10 10 10 SALINA 59 84 57 89 / 50 10 10 10 MCPHERSON 61 83 58 87 / 70 10 10 10 COFFEYVILLE 67 81 60 87 / 100 80 10 10 CHANUTE 67 81 59 86 / 100 80 10 10 IOLA 66 81 58 87 / 100 80 10 10 PARSONS-KPPF 67 81 59 87 / 100 80 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY AFTERNOON FOR KSZ053-069>072-083-092>096-098>100. &&
Hazardous weather outlook, Jun 12, 3:33 PM CDT, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 333 PM CDT THU JUN 12 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-132045- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 333 PM CDT THU JUN 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT A RISK FOR SEVERE THUNDERSTORMS WILL EXIST LATE THIS AFTERNOON AND EVENING...ESPECIALLY ACROSS PORTIONS OF SOUTH CENTRAL AND SOUTHEAST KANSAS. LARGE HAIL AND DAMAGING WINDS CAN BE EXPECTED FOR AREAS SOUTH OF A LYONS TO ROXBURY TO LOST SPRINGS LINE. HOWEVER THERE APPEARS TO BE A GREATER RISK FOR VERY LARGE HAIL IN EXCESS OF GOLF BALL SIZE...STRONG DAMAGING WINDS IN EXCESS OF 70 MPH...AND A FEW TORNADOES...ACROSS PORTIONS OF SOUTH CENTRAL AND SOUTHEAST KANSAS. THIS AREA IS GENERALLY SOUTH OF A HUTCHINSON TO COTTONWOOD FALLS LINE...AND NORTH OF A CEDAR VALE TO ERIE LINE. ADDITIONALLY...HEAVY RAINFALL COULD RESULT IN FLOODING...ESPECIALLY THROUGH PARTS OF SOUTH CENTRAL AND SOUTHEAST KANSAS LATER THIS EVENING AND TONIGHT. SEE THE LATEST FLOOD WATCH FOR ADDITIONAL DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL LINGER ACROSS PARTS OF SOUTH-CENTRAL AND SOUTHEAST KANSAS FRIDAY AND FRIDAY NIGHT. A FEW OF THE STORMS COULD BE STRONG WITH HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS TO 50 MPH IN PARTS OF SOUTHEAST KANSAS. ALSO HEAVY RAINFALL AND FLOODING WILL BE POSSIBLE IN THAT AREA INTO FRIDAY AFTERNOON. THUNDERSTORMS ARE EXPECTED SUNDAY AFTERNOON THROUGH MONDAY. AT THIS TIME IT APPEARS THESE THUNDERSTORMS WILL HAVE THE POTENTIAL TO BE SEVERE. STAY TUNED TO LATER OUTLOOKS FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION CAN BE EXPECTED FROM LATE THIS AFTERNOON THROUGH THE EVENING...ACROSS PORTIONS OF SOUTH CENTRAL AND SOUTHEAST KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP SCHRECK/KED/ELDER
In the hours before
Local storm report, Jun 12, 6:01 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
601 PM CDT THU JUN 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM FUNNEL CLOUD 1 E PEABODY 38.17N 97.09W
06/12/2008 MARION KS STORM CHASER
&&
CDBThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 7:14 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 61 min |
| Jun 11, 7:16 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 59 min |
| Jun 11, 7:21 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 54 min |
| Jun 11, 7:27 PM CDT | Tornado Warning | ICT | Barton | 52 min |
| Jun 11, 8:01 PM CDT | Tornado Warning | ICT | Ellsworth | 44 min |
| Jun 11, 8:03 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 57 min |
| Jun 11, 8:18 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 57 min |
| Jun 11, 8:30 PM CDT | Areal Flood Warning | ICT | Ellsworth, Lincoln | 5 hr |
| Jun 11, 8:37 PM CDT | Tornado Warning | ICT | Saline | 41 min |
| Jun 11, 8:48 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln | 57 min |
| Jun 11, 9:09 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 35 min |
| Jun 11, 9:18 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 57 min |
| Jun 11, 9:32 PM CDT | Tornado Warning | ICT | Saline | 28 min |
| Jun 11, 9:38 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, Rice | 42 min |
| Jun 11, 10:09 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Saline | 39 min |
| Jun 11, 11:13 PM CDT | Areal Flood Warning | ICT | Saline | 5 hr |
| Jun 11, 11:26 PM CDT | Areal Flood Warning | ICT | Barton, Russell | 12 hr |
| Jun 12, 12:00 AM CDT | Areal Flood Warning | ICT | Ellsworth, Lincoln | 18 hr |
| Jun 12, 3:10 AM CDT | Flood Watch | ICT | Allen, Butler, Chase, Chautauqua, Cowley, Elk and 8 more | 33 hr |
| Jun 12, 5:10 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 28 min |
| Jun 12, 5:26 PM CDT | Tornado Warning | ICT | Chase | 64 min |
| Jun 12, 5:49 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 56 min |
| Jun 12, 6:00 PM CDT | Tornado Warning | ICT | Marion | 28 min |
| Jun 12, 6:17 PM CDT | Areal Flood Warning | ICT | Chase | 4 hr |
| Jun 12, 6:26 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Harvey, Marion | 64 min |
| Jun 12, 6:57 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Sedgwick | 63 min |
Nearby
Tornado Warnings in Kansas, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.